Health knowledge made personal
Join this community!
› Share page:

how well does klonopin work for anxiety?


Posted by zork

I am taking.5mg a day//1/2 am amd 1/2 pm.....been on it for 2 weeks....seems to be helping....

 

What is your experience with it?

 

I am also going to  counseling.

 
Answers (74)
Sort by: Newest first | Oldest first
Ian Health Maven
Benzodiazepines such as Klonopin are usually very effective in easing anxiety. Their perceived downside is that patients will become dependent on them when they are taken long-term. However, antidepressants aren't necessarily any better in that regard.

Cognitive and behavioral therapies such as CBT itself, and the related Rational Emotive Behavior Therapy are often as effective as medications.

Best wishes

Ian




Thanks for yor input....how does CBT help with anxiety?

I just got this from my local pharmacy....

 

"Even after short-term use of clonazepam, there is evidence of physiological dependence and consequent adverse withdrawal symptoms. Abrupt discontinuation of benzodiazepine therapy has been reported to cause withdrawal symptoms including irritability, nervousness, and insomnia. Benzodiazepine withdrawal is more likely to occur following abrupt cessation of excessive or prolonged doses, but it can occur following the discontinuance of therapeutic doses that have been administered for as few as 1?2 weeks. Abdominal cramps, confusion, depression, perceptual disturbances, sweating, nausea/vomiting, paresthesias, photophobia, hyperacusis, tachycardia, and trembling also occur during benzodiazepine withdrawal, but these reactions are less frequent. Convulsions, hallucinations, delirium, and paranoia also can occur. Benzodiazepines should be withdrawn cautiously and gradually, using a very gradual dosage-tapering schedule."

Ian Health Maven
CBT is a multifaceted therapy that teaches you how to handle anxious thoughts. This site has a good explanation: www.nacbt.org/whatiscbt.htm

It is true that you may become physiological dependent on benzodiazepines (and antidepressants). The body adapts to the presence of the drug and it takes time for it to readjust if the drug is withdrawn. There are many medications that cause such dependence to varying degrees, including antibiotics, some blood pressure medications, even vitamin C may trigger rebound scurvy if stopped abruptly after long-term use at high doses. On the other hand, aspirin can be highly addictive in the true medical sense of the term.

However, I believe that many of the problems blamed on benzodiazepine withdrawal have more to do with a return of the anxiety. It is an interesting fact that withdrawal is almost a non issue in the other main patient group treated with benzodiazepines, epileptics. They often are prescribed huge doses compared to those typically prescribed for anxiety - 10mg/day Klonopin is about average, but 20mg isn't rare.

HTH

Ian


I have had a rough couple of days on klonopin....sleepy in the daytime and restless at night....I am going to ask my dr for a taper off schedule....I have only been on it 3 weeks so it shouldn't be too hard...I hope....

oh..plus it is giving me headaches and nausea
Ian Health Maven
Given the long half-life of Klonopin, you may be able to get by taking it just once per day. Taking it in the evening may ease the sedation issue, which tends to be short lived anyway. However, do not change the dosing regime without discussing it with the prescribing physician first.

I suspect that the nausea is being driven by anxiety instead of this benzodiazepine.

If you wish to discontinue Klonopin then it should be relatively easy given the short time you've been taking it. If possible try not to dwell on the possibility of withdrawal. Doing so can often trigger such symptoms. Indeed, there have been a number of studies showing that simply telling patients that their benzodiazepine dose is being reduced will bring on withdrawal symptoms even though there was no change in the dose.

Best wishes

Ian


My dr said to tak 1/4 of a pill twice a day for 5 days and then stop....how does that sound?

 

I started that yesterday.....my body feels it too...

Ian Health Maven
I may have gone for a 50% cut for a week and then down to a quarter for another 4-5 days, mostly for your peace of mind. But your doctor know much more of your history and is best placed to make the call.

Given the low dose and short period you've been taking Klonopin (clonazepam), I doubt you will have significant problems. To put this into perspective, Klonopin was initially developed to prevent epileptic seizures. The typical dose for this is 10mg/day, and 20mg isn't rare.

However, you may experience an increase in anxiety. You already may be if you are having 'withdrawal' symptoms so soon. The half-life of Klonopin is 30-60 hours, so any 'withdrawal' effects you're experiencing after 24 hours or less are unlikely to result directly from tapering off the drug, especially when you are still taking it, abet at a reduce dosage.

Best wishes

Ian



I may follow your schedule....I think 5 days is too quick...
I am trying 1/4 pill amd and 1/4 pill early evening.....I find if I take it too  late, it gives me insomnia and I start ruminating...
Ian Health Maven
I find if I take it too late, it gives me insomnia

Is it giving you insomnia, or could it be that it just isn't stopping your insomnia? Not the same thing.

and I start ruminating...

Was ruminating a symptom before you began treatment? If not, you need to tell your doctor about this asap.

Best wishes

Ian


I have trouble staying asleep, not going to sleep....

 

I had trouble ruminating before the klonopin....

Ian Health Maven
The problem with staying asleep should pass in a few days.

The ruminating is of greater concern. As a preexisting symptom it probably won't resolve by itself and is likely to get worse over time. It needs to be treated. What anxiety treatment has your doctor proposed now that the benzodiazepine is being discontinued and when will it start?

Ian


I am also on an antidepressant...

 

Why do you say the staying asleep will resolve in a few days?  Are yousaying the klonopin is causing me to not sleep all night?

 

The ruminating only happens when I am up at 2 or 3 and can't go back to sleeep...

Ian Health Maven
I am also on an antidepressant...

Okay, I didn't know that. Have you only started taking this recently? Which antidepressant is it?

Why do you say the staying asleep will resolve in a few days? Are you saying the Klonopin is causing me to not sleep all night?

Klonopin, like most benzodiazepines is usually sedating and is sometimes prescribed to assist sleep. I thought that your awakening during the night was a recent development which began after you dropped the Klonopin dose. This may cause disturbed sleep for a few days.

Ian





I am still on the klonopin.....took .5 mg yesterday during the day bit none last night..actually slept better....
of course, I am feeling anxiuous this morning....I will prob take 1/4 of a pill soon.....

Ian..you have been vey helpful...can I ask what your background is?

 

Thanks.

Ian Health Maven
I'm just someone who developed panic disorder 22 years ago, and, fortunately, had through my then job psychiatrists and psychologists on tap whose brains I could pick. I've been writing for anxiety self-help groups, and websites for more years than I care to think about.

Best wishes

Ian


Ian, I seem to be having trouble cutting back on the klonopin. I have now gone 2 nights without taking any, but have taken the full .5mg during the day. Can you suggest what I might do to cut down further?

 

Thanks again.

NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: